Is It Possible To Overdose On Over-The-Counter Pain Medications?

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

Is It Possible To Overdose On Over-The-Counter Pain Medications?

By Victoria Kim 10/11/17

According to one poll, 39% of Americans intentionally ingested more pain relievers than the recommended dosage.

Image: 
Drug store shelf  filled with tylenol and other pain relievers.

Over-the-counter pain relievers may seem benign in light of the opioid crisis spanning the U.S. and Canada, but these drugs can cause serious health damage if used improperly.

“Another overdose issue is playing outside [opioids’] shadow: the misuse of over-the-counter pain medicines like acetaminophen, aspirin, ibuprofen, naproxen, and others,” writes gastroenterologist Dr. Charles Wilcox, a professor of medicine at the University of Alabama at Birmingham, in STAT News.

With about 8 in 10 Americans using OTC pain relievers, Dr. Wilcox says he and his colleagues see “nearly two patients per week” who overdose or experience issues with the OTC drugs. This results in nearly 200,000 hospitalizations for OTC pain relievers each year.

According to the FDA, about 980 annual deaths have been associated with taking acetaminophen (which is found in Tylenol). According to the CDC, that number is much lower—300 annual deaths attributed to acetaminophen.

And a poll by the American Gastroenterological Association showed 39% of Americans intentionally ingested more of the pain relievers than the recommended dosage. In many cases, Wilcox notes, they believe that upping the dosage will help them “feel better faster.”

And most people don’t recognize or even expect to overdose on OTC drugs. But it’s important to know the signs, says the doctor. “Few patients who overdose on OTC pain medications connect their symptoms to these medications,” he says. “Many wait too long to seek care [and] by then the damage is hard to undo.”

Wilcox says a few simple steps could prevent complications with these drugs. “Many people are routinely endangering themselves by not carefully reading and following the instructions when taking acetaminophen, aspirin, ibuprofen, naproxen, and other OTC pain medications,” he writes.

His advice to the public can be boiled down to a few simple precautions. WebMD offers similar suggestions:

  • Carefully read drug labels. Note the proper dosages and times. 
  • Note if you are at increased risk of experiencing harmful side effects. Factors may include your alcohol consumption, age, medical history, or if you’re taking other drugs (prescription or not). Certain products may increase the risk of heart attack and stroke.
  • And of course, talk to your doctor if you have any questions.

Overdose symptoms of OTC pain relievers may include:

  • Nausea/vomiting
  • Burning or pain in the throat or stomach
  • Fever, dizziness, fatigue
  • Yellowing skin/eyes
  • Bleeding or bruising
Please read our comment policy. - The Fix
Disqus comments
Disqus comments